Alert archive / Arizona / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 4, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at May 28, 2005, 12:58 PM MDT for Navajo County, Arizona. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2005, 12:58 PM MDT (18:58 UTC)
- Expired
- May 28, 2005, 1:49 PM MDT
- In force
- 51 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Counties, with a storm outline in the text
County Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 75 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 156 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 1193 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KFGZ 281900
SVRFGZ
AZC017-281945-
/O.NEW.KFGZ.SV.W.0004.050528T1858Z-050528T1945Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1158 AM MST SAT MAY 28 2005
THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL NAVAJO COUNTY IN NORTHEAST ARIZONA
* UNTIL 1245 PM MST
* AT 1150 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER
SOUTH CENTRAL NAVAJO COUNTY...OR ABOUT 24 MILES NORTHEAST OF FOREST
LAKES...AND MOVING EAST AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
STATE ROUTE 377 NEAR MILE NEAR POST 5 BETWEEN HOLBROOK AND HEBER
AT 1205 PM MST
RURAL SOUTHERN NAVAJO COUNTY AT 1210 PM MST
LAT...LON 3464 11050 3447 11056 3436 11021 3458 11014
$$2 follow-up statements
000 WWUS55 KFGZ 281930 SVSFGZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1228 PM MST SAT MAY 28 2005 AZC017-281945- /O.CON.KFGZ.SV.W.0004.000000T0000Z-050528T1945Z/ NAVAJO AZ- 1228 PM MST SAT MAY 28 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1245 PM MST FOR SOUTH CENTRAL NAVAJO COUNTY... AT 1220 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER SOUTH CENTRAL NAVAJO COUNTY...OR ABOUT 23 MILES NORTHWEST OF SHOW LOW...MOVING EAST AT 10 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... STATE ROUTE 277 NEAR MILE POST 320 WEST OF SNOWFLAKE AT 1235 PM MST SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. LAT...LON 3464 11050 3447 11056 3436 11021 3458 11014 $$
000 WWUS55 KFGZ 281949 SVSFGZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1246 PM MST SAT MAY 28 2005 AZC017-281956- /O.EXP.KFGZ.SV.W.0004.000000T0000Z-050528T1945Z/ NAVAJO AZ- 1246 PM MST SAT MAY 28 2005 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL NAVAJO COUNTY EXPIRES AT 1245 PM MST... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SMALL HAIL AND GUSTY WINDS WERE STILL POSSIBLE FROM THIS THUNDERSTORM NORTHEAST OF HEBER AND FROM SEVERAL OTHER STORMS ACROSS SOUTHERN NAVAJO COUNTY. LAT...LON 3464 11050 3447 11056 3436 11021 3458 11014 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 10:30 AM MDT, 2 hours 28 minutes earlier.
Area forecast discussion, May 28, 10:30 AM MDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF 930 AM MST SAT MAY 28 2005 .SYNOPSIS...MOISTURE WILL INCREASE OVER THE STATE TODAY AND SUNDAY WITH SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED OVER MUCH OF THE AREA. SOME STORMS MAY PRODUCE HEAVY RAIN BY THIS AFTERNOON...MAINLY ALONG AND SOUTH OF THE MOGOLLON RIM. CONDITIONS WILL BEGIN TO DRY BY MONDAY AND TUESDAY...WITH GUSTY SOUTHWEST WINDS AT TIMES. EXPECT NEAR NORMAL TEMPERATURES FOR THE NEXT SEVERAL DAYS. && .DISCUSSION...RATHER BENIGN START TO TODAYS WEATHER WITH MUCH OF NORTHERN ARIZONA UNDER PARTLY CLOUDY CIRRUS CLOUD COVERAGE. HOWEVER...MOISTURE LEVELS HAVE STEADILY RISEN INTO THIS MORNING...INCLUDING SURFACE DEWPOINTS WHICH NOW RANGE FROM THE LOWER 40S TO AROUND 50 DEGREES FOR MUCH OF THE FORECAST AREA. MORNING UPPER AIR PLOT FOR FGZ ALSO SHOWS INSTABILITY IN STORE WITH AN LI -7 AND CAPE > 2000 J/KG. EVEN WITH SOME BOUNDARY LAYER MIXING AS THE DAY WEARS ON...EXPECT SOME SIGNIFICANT INSTABILITY TO REMAIN. ONE LIMITING FACTOR TO TODAYS POTENTIAL DEVELOPMENT OF STRONG STORMS LOOKS TO BE A RATHER MARGINAL VERTICAL WIND SHEAR PROFILE. STORM DEVELOPMENT SHOULD BE FOCUSED IN AN AREA INCLUDING THE MOGOLLON RIM/WHITE MOUNTAINS AND AREAS SOUTH. CURRENT SYNOPTIC SETUP FEATURE A LOW PRESSURE IMPULSE ACROSS PORTIONS OF ARIZONA WHICH SHOULD EXPLAIN SOME THE INCREASED DYNAMICS. EXPECTING ANOTHER ACTIVE DAY SUNDAY...WITH THE MAJORITY OF THE ACTIVITY PUSHING EAST BY MONDAY. AN APPROACHING PACIFIC LOW PRESSURE SYSTEM BRUSHING THE EXTREME NORTHERN PORTIONS OF ARIZONA WILL GRADUALLY DRY THINGS OUT INTO TUESDAY...WITH WINDY CONDITIONS AT TIMES. WILL RE-EVALUATE EXTENDED FORECAST BEYOND THIS POINT WITH AFTERNOON PACKAGE...BUT NO SIGNIFICANT UPDATES APPEAR NECESSARY AT THIS TIME. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && KD
Hazardous weather outlook, May 28, 8:10 AM MDT, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 710 AM MST SAT MAY 28 2005 AZZ004>018-037>040-290700- WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS- YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS- MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU- NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD- NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264- CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY- 710 AM MST SAT MAY 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...TODAY CONSIDERABLE THUNDERSTORM ACTIVITY OVER THE SOUTHERN ARIZONA DESERTS THE LAST FEW DAYS HAS BROUGHT A MOIST AIRMASS NORTHWARD INTO MUCH OF NORTHERN AND CENTRAL ARIZONA TODAY. THIS WILL LEAD TO SCATTERED SHOWERS AND THUNDERSTORMS BY LATE THIS MORNING...LASTING THROUGH MOST OF THE AFTERNOON AND EARLY EVENING. SOME OF THESE STORMS MAY BECOME QUITE STRONG THIS AFTERNOON WITH HEAVY RAIN POSSIBLE...AS WELL AS STRONG WIND GUSTS...AND HAIL. THE BEST CHANCE FOR STRONG THUNDERSTORMS WILL BE ALONG AND SOUTH OF THE MOGOLLON RIM. THERE WILL BE A CHANCE FOR ISOLATED SEVERE THUNDERSTORMS TODAY IN THE SAME AREA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN ON SUNDAY WITH ISOLATED STRONGER STORMS ALONG THE MOGOLLON RIM EASTWARD TOWARD THE WHITE MOUNTAINS. DRIER AIR WILL MOVE INTO THE AREA MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 1:53 PM MDT | Severe Thunderstorm Warning | FGZ | Coconino, Navajo | 52 min |
| May 28, 2:44 PM MDT | Severe Thunderstorm Warning | FGZ | Navajo | 46 min |
| May 28, 3:13 PM MDT | Severe Thunderstorm Warning | FGZ | Coconino | 17 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.